Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

September 10, 2004San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2004, 2:25 PM PDT for San Bernardino County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2004, 2:25 PM PDT (21:25 UTC)
Expired
Sep 10, 2004, 3:00 PM PDT
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 102125
SVRVEF
CAC071-102200-
/X.NEW.KVEF.SV.W.0005.040910T2125Z-040910T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT FRI SEP 10 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL SAN BERNARDINO COUNTY...OR ABOUT 28 MILES NORTHWEST OF
  TWENTYNINE PALMS...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN BERNARDINO COUNTY AT 240 PM PDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3448 11654 3431 11644 3447 11597 3467 11609

$$
CZYZYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:15 AM PDT, 11 hours 10 minutes earlier.

Area forecast discussion, Sep 10, 3:15 AM PDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PDT FRI SEP 10 2004

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER THE REGION
TODAY AS A LARGE RIDGE OF HIGH PRESSURE REMAINS OVER ARIZONA AND NEW
MEXICO. A TROUGH OF LOW PRESSURE WILL MOVE THROUGH ON
SUNDAY...BRINGING DRIER AIR IN BEHIND IT. TEMPERATURES WILL REMAIN
NEAR NORMAL UNDER THE RIDGE WITH THE CLOUD COVER AND INCREASED
MOISTURE.
&&

.SHORT TERM...MOISTURE AMOUNTS TO CHANGE LITTLE OVER THE FORECAST
AREA TODAY COMPARED TO YESTERDAY. ONLY CHANGE IS THAT MODELS ARE
INDICATING A SLIGHT DECREASE IN 850 DEWPOINTS AND PW TODAY AS THE
RIDGE EXPANDS TO OUR WEST. DO NOT THINK FLASH FLOOD WATCH IS
NECESSARY AS 500MB WINDS ARE FORECAST BY ETA/GFS TO BE BETWEEN 20
AND 30 KTS. MAY STILL SEE SOME ISOLATED AREAS OF FLASH FLOODING.
BEST CHANCE FOR THIS WILL BE OVER SOUTHERN MOHAVE...CLARK...AND SAN
BERNARDINO COUNTIES WHERE PW REMAINS ABOVE ONE INCH. OTHER CONCERN
FOR TODAY WILL BE ISOLATED SEVERE WEATHER WITH WINDS BACKING FROM
850-500MB AND SOME SPEED SHEAR AND NEG LIS EXPECTED AS WELL. JET
STREAK IS FORECAST TO REMAIN OVER SOUTHERN NEVADA TODAY WITH ETA/GFS
INDICATING SOME UPPER LEVEL DIVERGENCE OVER THE SOUTHERN 1/3 OF THE
CWA ASSOCIATED WITH THIS FEATURE. THIS DISTURBANCE IS MOST LIKELY
RESPONSIBLE FOR THE INCREASE IN CLOUD COVER CURRENTLY OCCURRING OVER
SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES ATTM. INCREASED POPS
TODAY AND TOMORROW TO MATCH MODEL TRENDS AND MOISTURE LEFT OVER FROM
YESTERDAY. THINK BEST AREAL COVERAGE WILL BE FROM SAN BERNARDINO
COUNTY UP THROUGH CLARK AND INTO LINCOLN COUNTY. MOISTURE SHOULD
REMAIN IN PLACE AGAIN TOMORROW AS A SHORTWAVE TROUGH CURRENTLY OFF
TO OUR WEST IS PICKED UP BY AND MERGES WITH THE MAIN TROUGH MOVING
INTO THE PACNW. THIS FEATURE SHOULD AID IN KICKING OFF ANOTHER ROUND
OF THUNDERSTORMS ON SATURDAY AFTERNOON AS IT MOVES THROUGH. MAY ALSO
SEE CONVECTION CONTINUING TO FIRE OVERNIGHT AHEAD OF THIS FEATURE.
TROUGH AXIS IS CURRENTLY EXPECTED TO MOVE THROUGH ON
SUNDAY...BRINGING DRIER AIR AND ENDING THUNDERSTORM CHANCES BEHIND
IT. WINDS WILL ALSO INCREASE AHEAD TROUGH AND BEHIND A WEAK COLD
FRONT THAT WILL MOVE NORTHWEST TO SOUTHEAST SUNDAY NIGHT.
&&

.LONG TERM...MODELS IN FAIR AGREEMENT FOR MONDAY THROUGH THURSDAY
WITH NO MAJOR CHANGES FROM PREVIOUS RUNS. SHORTWAVE TROUGH EXITING
JUST TO THE EAST MONDAY WITH MODERATE TO WEAK WESTERLY FLOW TUESDAY.
BROAD TROUGH OVER THE PACIFIC NORTHWEST STILL PROGGED TO DEEPEN OVER
THE FAR WESTERN U.S. WEDNESDAY AND THURSDAY. GFS AND DGEX KEEP THE
AIRMASS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT QUITE DRY
THROUGH THE PERIOD WHICH LOOKS REASONABLE. SO EXPECTING MOSTLY CLEAR
SKIES AND A COOLING TREND FOR MONDAY THROUGH THURSDAY WITH BREEZY
CONDITIONS WEDNESDAY INTO THURSDAY.
&&

.AVIATION....TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

DAVIS/HARRISON

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:33 PM PDTFlash Flood WarningVEFSan Bernardino117 min
Sep 10, 2:39 PM PDTSevere Thunderstorm WarningVEFSan Bernardino36 min
Sep 10, 3:12 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 10, 3:34 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.